California, 2010

Hail in California, January 19, 2010

January 19, 2010 · NWS STO · 1 event in 1 county or zone

Isolated thunderstorms in interior Northern California produced small hail that accumulated on roads in the delta causing numerous car accidents.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Isolated thunderstorms in interior Northern California produced small hail that accumulated on roads in the delta causing numerous car accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 19, 9:20 AM PST, 6 hours 25 minutes earlier.

Area forecast discussion, Jan 19, 9:20 AM PST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
920 AM PST TUE JAN 19 2010

.DISCUSSION...
200+ KT ZONAL JET STREAM CENTERED OVER THE CENTRAL PACIFIC AROUND
40N CONTINUES TO BE THE DRIVING FORCE FOR NORTHERN CALIFORNIA
WEATHER. CURRENTLY IN THE MIDST OF STORM NUMBER 3 IN A TRAIN OF 5
STORM SYSTEMS. RADAR MOSAIC PICKING UP REFLECTIVITIES ACROSS MOST OF
THE FORECAST AREA WITH SEVERAL STRONGER EMBEDDED SHOWERS BRINGING
PERIODS OF HEAVIER PRECIPITATION. ALSO OF NOTE ARE THE GUSTY
SOUTHERLY WINDS ACROSS THE AREA. MOST AREAS ARE SEEING GUSTS AROUND
40 MPH...THOUGH REDDING BRIEFLY SAW A FEW GUSTS UPWARDS OF 60 MPH.

WITH A GOOD SOUTHWESTERLY FETCH OF PRECIPITATION...COULD SEE A FEW
MORE HOURS OF SOLID PRECIPITATION WITH THE HEAVIEST TOTALS FAVORING
THE UPSLOPE ABOVE SHASTA LAKE AND LAKE OROVILLE. EXPECTING THE
FRONTAL PASSAGE TO TAKE PLACE AROUND MIDDAY WITH THIS STORM.
LIGHTNING DETECTION NETWORK ALREADY PICKING UP SEVERAL STRIKES OFF
THE COAST. MODEL PROGS KEEP MOST OF THE INSTABILITY ALONG OR OFF THE
COAST...BUT WOULD NOT BE SURPRISED IF A FEW THUNDERSTORMS MAKE IT
INLAND THIS AFTERNOON INTO EARLY EVENING. SNOW LEVELS SHOULD HOVER
AROUND 4500 TO 5000 FEET TODAY BEFORE DROPPING A BIT TONIGHT. ALL
TOLD...PROBABLY LOOKING AT ANOTHER POSSIBLE 7 TO 14 INCHES OF SNOW.
WILL TWEAK THE FORECAST WORDING A BIT TO ACCOUNT FOR CURRENT
OBSERVATIONS. DANG

.PREVIOUS DISCUSSION...
AFTER A RELATIVELY SHORT-LIVED BREAK TONIGHT...THE NEXT STRONG
SYSTEM EXPECTED TO MOVE INLAND WEDNESDAY. LARGE-SCALE PATTERN
REMAINS FAVORABLE FOR RAPIDLY DEEPENING SURFACE CYCLONES OVER THE
EASTERN PACIFIC THE NEXT COUPLE OF DAYS WITH THE VERY STRONG UPPER
JET IN THE VICINITY. MODELS CONTINUE TO POINT TOWARD ONE OF THESE
OCCURRING WEDNESDAY WITH SEVERAL SURFACE WAVES MOVING UP FROM THE
SOUTHWEST DURING THE DAY WHILE THE MAIN SURFACE LOW BOTTOMS OUT
AROUND 960 TO 965 MBS OFF CAPE MENDOCINO. NAM 925 WINDS PEAK OUT
OVER THE VALLEY AT 50-60 KTS EARLY WEDNESDAY...SO HAVE DECIDED TO GO
WITH A HIGH WIND WATCH.

THE LAST IN THIS SERIES OF SYSTEMS IS EXPECTED THURSDAY AND THURSDAY
NIGHT AS THE UPPER TROUGH DIGS DOWN INTO NORTHERN CALIFORNIA LATE IN
THE WEEK WITH PRECIPITATION BECOMING MORE SHOWERY.

&&

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
MEDIUM RANGE MODELS IN GOOD AGREEMENT NOW FOR A DEVELOPING UPPER
LEVEL RIDGE FOR SATURDAY AND SUNDAY. THIS WILL BRING A BRIEF BREAK
IN THE TRAIN OF STORMS FOR THE WEEKEND. TEMPERATURES MAY BE A LITTLE
WARMER THAN ON FRIDAY. WILL KEEP A SLIGHT CHANCE OF LINGERING
SHOWERS IN THE MOUNTAINS. A COLD LOW FROM THE GULF OF ALASKA MAY
BRING A RETURN OF WET WEATHER FOR SUNDAY NIGHT INTO MONDAY. THE GFS
IS TENDING TO DEFLECT THE BULK OF THE STORM NORTHWARD OVER THE
RIDGE...WHILE THE 00Z ECMWF AND GEM WOULD SHOVE THE RIDGE EASTWARD
WITH MORE SIGNIFICANT RAIN/SNOW FOR NORTHERN CALIFORNIA. AM LEANING
TOWARD THIS WETTER SCENARIO.

&&

.AVIATION DISCUSSION...
STRONG COLD FRONT WILL BE MOVING ACROSS INTERIOR NORCAL 18Z-00Z WITH
WIDESPREAD MVFR CIGS AND VSBYS AND LOCAL IFR CONDITIONS IN MODERATE
TO HEAVY PCPN. STRONG SLY WIND GUSTS IN EXCESS OF 40 KTS FORECAST TO
DECREASE AFTER FROPA DURING THE AFTERNOON. DURING LATE AFTERNOON
CIGS MAY RISE OR CLOUDS MAY BREAK UP AND ALLOW LOCAL SURFACE HEATING
TO DESTABILIZE ATMOSPHERE CAUSING ISOLATED THUNDERSTORMS ON W SIDE
OF SAC VLY INCLUDING THE DELTA. OVER SIERNEV...WIDESPREAD IFR/LIFR
CIGS AND VSBYS WITH LOCALLY GUSTY WINDS IN EXCESS OF 50-60 KTS
TODAY.

NORCAL WILL BE IN BETWEEN STORM SYSTEMS TONIGHT WITH NEXT STORM
EXPECTED TO IMPACT INTERIOR NORCAL MAINLY AFTER 18Z WED WITH
MORE STRONG WINDS AND HEAVY PCPN.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW UNTIL 6 PM PST
WEDNESDAY FOR WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS
COUNTY/LASSEN PARK-BURNEY BASIN/ EASTERN SHASTA COUNTY-MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE
AREA/NORTHERN SHASTA COUNTY.

WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR CLEAR LAKE/SOUTHERN
LAKE COUNTY-MOTHERLODE-NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY/NORTHERN SAN JOAQUIN VALLEY/CARQUINEZ STRAIT AND DELTA.

HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON
FOR CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-CLEAR
LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY-NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY.

URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 145 PM THIS AFTERNOON
FOR SACRAMENTO VALLEY/NORTHEAST FOOTHILLS/CARQUINEZ STRAIT AND
DELTA/NORTHERN SAN JOAQUIN VALLEY.

&&
Hazardous weather outlook, Jan 19, 4:38 AM PST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
438 AM PST TUE JAN 19 2010

CAZ013>019-063-064-066>069-201500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
438 AM PST TUE JAN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ANOTHER STRONG WINTER STORM WILL MOVE THROUGH NORTHERN CALIFORNIA
TODAY. STRONG GUSTY SOUTHERLY WINDS WILL CONTINUE. PERIODS OF HEAVY
RAIN IN THE VALLEY WITH EMBEDDED THUNDERSTORMS WILL BE POSSIBLE
WHILE HEAVY SNOW DEVELOPS OVER THE MOUNTAINS.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

ANOTHER STRONG STORM IS EXPECTED WEDNESDAY WITH PERIODS OF HEAVY
PRECIPITATION AND STRONG SOUTHERLY WINDS. THE LAST IN THIS SERIES OF
STORMS IS EXPECTED THURSDAY INTO FRIDAY BEFORE A PROLONGED BREAK IN
THE WEATHER MAY OCCUR OVER THE WEEKEND.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Local storm report, Jan 19, 1:03 PM PST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
103 PM PST TUE JAN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     NON-TSTM WND GST FAIRFIELD               38.25N 122.04W
01/18/2010  M44.00 MPH       SOLANO             CA   ASOS

1131 AM     NON-TSTM WND GST VACAVILLE               38.36N 121.97W
01/18/2010  M43.00 MPH       SOLANO             CA   ASOS

1145 AM     NON-TSTM WND GST SACRAMENTO              38.57N 121.47W
01/18/2010  M45.00 MPH       SACRAMENTO         CA   ASOS

1146 AM     NON-TSTM WND GST MODESTO                 37.66N 120.99W
01/18/2010  M37.00 MPH       STANISLAUS         CA   ASOS

1158 AM     NON-TSTM WND GST 5 NW SACRAMENTO         38.62N 121.53W
01/18/2010  E51.00 MPH       SACRAMENTO         CA   ASOS

1213 PM     NON-TSTM WND GST STOCKTON                37.97N 121.31W
01/18/2010  M39.00 MPH       SAN JOAQUIN        CA   ASOS

1230 PM     NON-TSTM WND GST MARYSVILLE              39.15N 121.58W
01/18/2010  E58.00 MPH       YUBA               CA   ASOS

1237 PM     NON-TSTM WND GST RED BLUFF               40.17N 122.24W
01/18/2010  M39.00 MPH       TEHAMA             CA   ASOS

1241 PM     NON-TSTM WND GST OROVILLE                39.50N 121.57W
01/18/2010  E63.00 MPH       BUTTE              CA   ASOS

0510 PM     NON-TSTM WND GST REDDING                 40.57N 122.36W
01/18/2010  M46.00 MPH       SHASTA             CA   ASOS

0426 AM     NON-TSTM WND GST VACAVILLE               38.36N 121.97W
01/19/2010  E40.00 MPH       SOLANO             CA   ASOS

0503 AM     NON-TSTM WND GST MODESTO                 37.66N 120.99W
01/19/2010  E38.00 MPH       STANISLAUS         CA   ASOS

0533 AM     NON-TSTM WND GST 5 NW SACRAMENTO         38.62N 121.53W
01/19/2010  E51.00 MPH       SACRAMENTO         CA   ASOS

0606 AM     NON-TSTM WND GST MARYSVILLE              39.15N 121.58W
01/19/2010  E40.00 MPH       YUBA               CA   ASOS

0619 AM     NON-TSTM WND GST STOCKTON                37.97N 121.31W
01/19/2010  E43.00 MPH       SAN JOAQUIN        CA   ASOS

0635 AM     NON-TSTM WND GST PLACERVILLE             38.73N 120.80W
01/19/2010  E52.00 MPH       EL DORADO          CA   AWOS

0744 AM     NON-TSTM WND GST RED BLUFF               40.17N 122.24W
01/19/2010  E51.00 MPH       TEHAMA             CA   ASOS

0800 AM     SNOW             SODA SPRINGS            39.32N 120.38W
01/19/2010  M24.0 INCH       NEVADA             CA   TRAINED SPOTTER

0800 AM     SNOW             BOREAL                  39.34N 120.35W
01/19/2010  M24.0 INCH       NEVADA             CA   TRAINED SPOTTER

0800 AM     SNOW             SIERRA AT TAHOE         38.80N 120.08W
01/19/2010  M24.0 INCH       EL DORADO          CA   TRAINED SPOTTER

0800 AM     SNOW             4 E SODA SPRINGS        39.32N 120.30W
01/19/2010  M18.0 INCH       NEVADA             CA   TRAINED SPOTTER

            SUGAR BOWL SKI AREA

0800 AM     SNOW             KIRKWOOD                38.70N 120.07W
01/19/2010  M22.0 INCH       EL DORADO          CA   TRAINED SPOTTER

0811 AM     NON-TSTM WND GST REDDING                 40.57N 122.36W
01/19/2010  M61.00 MPH       SHASTA             CA   ASOS

0847 AM     NON-TSTM WND GST BLUE CANYON             39.27N 120.71W
01/19/2010  E45.00 MPH       PLACER             CA   ASOS

&&

CM
Special weather statement, Jan 19, 2:56 PM PST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
256 PM PST TUE JAN 19 2010

CAZ017-200000-
YOLO CA-SOLANO CA-
256 PM PST TUE JAN 19 2010

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL SOLANO COUNTY IN CENTRAL CALIFORNIA
  CENTRAL YOLO COUNTY IN CENTRAL CALIFORNIA

UNTIL 400 PM PST

AT 254 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VACAVILLE..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   WINTERS...
   DIXON...
   DAVIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3869 12191 3856 12160 3833 12197 3842 12210
TIME...MOT...LOC 2255Z 219DEG 13KT 3840 12200

JHM

The radar

The Sacramento radar (KDAX), 30 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Solano

When
January 19, 3:45 PM PST to 3:55 PM PST
Where
Solano County, 0.69 mi S of Vacaville Nut Tree
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
38.360, -121.970

Penny size hail covered the ground to 2 inches deep near Vacaville, causing numerous car accidents.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212352.